Rip Current, Coastal Chatham
- When
- July 7, 9:00 AM EST to 2:00 PM EST
- Where
- Coastal Chatham forecast zone
- Reported by
- County Official
Lifeguards reported 16 rip current related rescues were necessary at the Tybee Island, Georgia beaches.
Onshore flow along with elevated swell waves resulted in numerous rip currents along the Georgia coast.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
Onshore flow along with elevated swell waves resulted in numerous rip currents along the Georgia coast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 7, 6:34 AM EST, 2 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 734 AM EDT THU JUL 7 2011 .SYNOPSIS... A LOW PRES WAVE OFF THE FLORIDA COAST WILL SHIFT N OFF THE COAST OF THE CAROLINAS THROUGH FRI. A WEAK COLD FRONT WILL MOVE INTO THE AREA OVER THE WEEKEND...THEN PASS THROUGH AND DISSIPATE BY MON. ANOTHER FRONT WILL APPROACH FROM THE N BY THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AROUND SUNRISE...WE ARE STARTING OFF CLEAR TO PARTLY CLOUDY WITH SOME AREAS OF FOG INLAND AND SOME PATCHY SMOKE TO THE S OF I-16 IN SE GEORGIA MIXED WITH SOME LIGHT FOG. THERE MAY SOME PATCHES OF DENSE FOG OVER SOME OF OUR INLAND AREAS TO THE W OF I-95 IN SOUTH CAROLINA BUT IT APPEARS THE LOWEST VSBYS ARE OVER THE MIDLANDS. TODAY...SEVERAL FACTORS IN PLAY TODAY WITH MODELS PLACING MUCH OF OUR FORECAST AREA IN A TRANSITION REGION BETWEEN AN UPSTREAM MID LEVEL VORTICITY AXIS AND AN ADVANCING SLUG OF DEEP TROPICAL MOISTURE RIDING N THROUGH FLORIDA AND ADJACENT WATERS. THE ATLC MID LEVEL RIDGE IS STILL QUITE APPARENT AND SHOULD CONTINUE TO NOSE W OVER OUR AREA THROUGHOUT TODAY. MODELS SUGGEST THE BEST SITUATION FOR WIDESPREAD CONVECTIVE RAINS WILL BE FROM THE SOUTH CAROLINA MIDLANDS INTO NORTH CAROLINA WHERE DEEPER UPSTREAM MOISTURE CONVERGES UNDER WEAKER UPPER HEIGHTS NEAR THE VEIN OF MID LEVEL VORTICITY. FOR OUR AREA...BEST CHANCES FOR DIURNAL PULSE/MULTICELL TSTMS WILL BE INLAND FROM U.S. 17 AND MOST PREVALENT ADJACENT TO THE CSRA AND MIDLANDS WHERE ISOLATED SEVERE TSTMS MAY OCCUR WITH DAMAGING WET MICROBURSTS. WE HAVE POPS IN THE 40 PERCENT RANGE WELL INLAND AND N OF I-16 IN GEORGIA. MODELS HINT THAT CONVECTION MAY BE LESS THAN WED TO THE S OF I-16 IN A WEDGE OF LOWER THETA-E AIR AT 850 MB AND A LACK OF AN UPPER LEVEL FEATURE WHICH WE SAW YESTERDAY. ALONG COASTAL SOUTH CAROLINA...HARD TO GO WITH ANYTHING OVER SLIGHT CHANCE TODAY GIVEN THE ALIGNMENT OF SYNOPTIC FEATURES. HIGH TEMPS WARMEST INLAND...MID 90S. CLOSER TO 90 ALONG U.S. 17 AND MID/UPPER 80S AS YOU NEAR THE BEACHES AND BARRIER ISLANDS. WE WILL CONTINUE THE SPECIAL WEATHER STATEMENT ISSUED LAST EVENING FOR SMOKE OVER PARTS OF GEORGIA THIS MORNING. TONIGHT...MODELS COMING TOGETHER TO SHOW AN INVERTED SURFACE TROUGH MOVING NNE FROM THE N CENTRAL FLORIDA TOWARD THE GULF STREAM. DEEP TROPICAL MOISTURE AND INCREASING LOW LEVEL CONVERGENCE SHOULD ENHANCE ATLC SHOWERS AND TSTMS OVERNIGHT. WE SHOW INCREASING POPS INTO THE CHANCE CATEGORY AFTER MIDNIGHT ALONG ALL OF OUR COASTAL ZONES AS THIS FEATURE LIFTS TO THE N. && .SHORT TERM /FRIDAY THROUGH SUNDAY/... FRIDAY IS TRICKY AS AREA WILL BE MAINLY BETWEEN A WEAK LOW MOVING NORTH NORTHEASTWARD OVER THE GULF STREAM AND A WEAK COLD FRONT SLOWLY APPROACHING FROM THE NORTHWEST. FOR NOW...I HAVE SLIGHTLY HIGHER POPS ALONG THE COAST IN THE MORNING DUE TO THE PROXIMITY OF VERY DEEP TROPICAL MOISTURE SURGE ASSOCIATED WITH UPPER LEVEL DISTURBANCE THAT WILL BE OVER THE FAR WESTERN ATLANTIC NOT TOO FAR OFFSHORE. AFTERNOON HOURS ARE TOUGH TO CALL AS WE COULD WELL BE IN AN AREA OF MESOSCALE SUBSIDENCE...WHICH WOULD HOLD DOWN THE CONVECTIVE THREAT. PWATS ARE VERY HIGH...HOWEVER...WITH VALUES 2 TO 3 STANDARD DEVIATIONS ABOVE NORMAL...INDICATING IT WONT TAKE MUCH LIFT TO INITIATE THUNDERSTORM ACTIVITY. WILL TAKE THE MIDDLE OF THE ROAD APPROACH FOR NOW AND GO WITH A CHANCE OF CONVECTION. HIGH TEMPS SHOULD BE SEASONABLE WITH MID TO UPPER 80S AT THE BEACHES TO THE MID 90S OVER INLAND GEORGIA. ON SATURDAY...THE FRONT FROM THE NORTHWEST GETS CLOSER...AND IT BRINGS SOME UPPER SUPPORT AS WELL WITH A LITTLE DIFFERENTIAL CYCLONIC VORTICITY ADVECTION AND LOWERING HEIGHTS IN THE MID LEVELS. I HAVE THE MOST CONFIDENCE IN CONVECTION THIS DAY...SO POPS ARE UP TO 50 PERCENT. DUE TO THE SIGNIFICANT AMOUNT OF CLOUD COVER EXPECTED...TEMPS MAY BE A DEGREE OR TWO LOWER...BUT WITH HIGHER HUMIDITY IT WILL EB TOUGH TO NOTICE MUCH OF A DIFFERENCE. SUNDAY...THE FRONT WEAKENS...BUT WHATS LEFT OF IT DOES WORK ITS WAY THROUGH THE CWA. BEST UPPER SUPPORT SHIFTS VERY SLOWLY SOUTH...AND BEST SURFACE CONVERGENCE WITH THE DYING FRONT ALSO LOOKS TO BE FOCUSED OVER THE SOUTHERN HALF OF THE CWA...SO HIGHEST POPS ARE SOUTH OF A LINE ROUGHLY FROM HOLLYWOOD TO METTER. && .LONG TERM /SUNDAY NIGHT THROUGH WEDNESDAY/... THE ATMOSPHERE WILL DRY OUT SOME ON MONDAY AND TUESDAY AS UPPER RIDGING BUILDS BACK IN AND PWATS DROP TO BELOW NORMAL LEVELS. HOWEVER...DUE TO FEWER CLOUDS...TEMPS WILL BE A COUPLE OF DEGREES HIGHER AWAY FROM THE COAST...MEANING THAT WE ARE STILL LIKELY TO AT LEAST REACH THE CONVECTIVE TEMP EACH AFTERNOON. SLIGHT CHANCE OF CONVECTION SHOULD COVER IT FOR NOW. THE NEXT FRONT STARTS TO APPROACH FROM THE NORTH FOR WEDNESDAY AND THURSDAY...BUT IT IS VERY HARD TO TELL THIS FOR OUT IN TIME IF THE FRONT WILL HAVE ENOUGH PUSH TO MAKE IT INTO THE AREA...OR IF THE MID LEVEL RIDGE WILL HOLD ON STRONG ENOUGH TO KEEP THE FRONT AT BAY TO OUR NORTH. I HAVE GONE WITH CLIMO POPS AND TEMPS. && .AVIATION /12Z THURSDAY THROUGH MONDAY/... KCHS...VFR TODAY WITH CB MENTIONS THIS AFTERNOON AS THE SEA BREEZE DRIFTS INLAND. AFTER MIDNIGHT TONIGHT...MODELS INDICATE INCREASING MOISTURE ADVECTION AND POTENTIAL FOR SOME SHOWERS AND TSTMS MOVING IN OFF THE ATLC ALONG WITH POSSIBLE MVFR/IFR CIGS WITH THE STRONG CONVERGENCE OF DEEP TROPICAL MOISTURE. WE HAVE SHOWN SOME LATE NIGHT CB AND SCATTERED LOW CLOUDS AS AN INTRO TO THE IMPENDING MOIST SURGE. KSAV...MVFR VSBY AT TAF RELEASE TIME...POSSIBLE BRIEF IFR VSBYS FOR A SHORT PERIOD THEN LIKELY TO BECOME VFR TODAY GIVEN THE ONSHORE SYNOPTIC FLOW KEEPING MOST OF THE SMOKE FROM FIRES TO THE SW...MAINLY S OF THE TERMINAL. THERE WILL LIKELY BE CB AROUND THIS AFTERNOON BUT OUR HUNCH IS THAT IT WILL BE MORE ISOLATED THAN WHAT WAS SEEN ON WED. TONIGHT...LATE NIGHT VSBY CONCERNS AGAIN AND AN OUTSIDE CHANCE OF SOME PATCHY MVFR/IFR CIGS LATE. WE WILL CONTINUE WITH VFR UNTIL TRENDS BECOME MORE EVIDENT. EXTENDED AVIATION...MAINLY VFR CONDITIONS EXPECTED. OF COURSE... DIURNAL CONVECTION COULD TEMPORARILY LOWER VSBYS AND CIGS FOR AN HOUR OR TWO. IMPOSSIBLE TO TELL IF THERE WILL STILL BE SMOKE AROUND AS IT DEPENDS ON THE STATE OF THE WILDFIRES AT THAT TIME. && .MARINE... SEAS ARE A BIT ELEVATED FROM 24 HOURS AGO BUT WINDS MUCH LIGHTER MOST AREAS PRE-DAWN. THROUGH TONIGHT...WINDS SHOULD BACK MORE ONSHORE TO E AND SE AS LOWER PRES ENCROACHES FROM FLORIDA. THE NAM HAS A BETTER GRADIENT BY LATER TODAY BUT BLENDED SOLUTIONS ON WIND SPEEDS WERE SOMEWHAT CLOSER TO OUR PERSISTENCE AND WE MAINTAINED THAT THINKING. SPEEDS PRIOR TO DAYBREAK ON FRI MAINLY BELOW 15 KT AND SEAS 3-5 FT...HIGHEST BEYOND 20 NM OFF THE GEORGIA COAST. IF SOME OF PINCHING THAT THE NAM DEPICTS DOES OCCUR...WE MAY NEED TO RAISE SEAS A BIT OFF THE CHARLESTON COUNTY COAST LATER TONIGHT. STRONGER SPEEDS SHOULD RESIDE OVER THE GULF STREAM WITH THE FORECAST TRACK OF THE SURFACE WAVE/LOW. GFS/MOS GUIDANCE REALLY WANTS TO KICK UP THE WIND QUITE A BIT OVER THE COASTAL WATERS AHEAD OF THE FRONT ON FRIDAY NIGHT AND SATURDAY. WHILE THE GRADIENT WILL INCREASE A LITTLE...I THINK 20 KNOTS IS OVERDOING IT...SO I HAVE GONE MORE WITH A COMPROMISE BETWEEN THE GFS AND NAM. WINDS WILL THEN BE SOMEWHAT VARIABLE ON SUNDAY AS THE WEAKENING FRONT WORKS ITS WAY THROUGH THE AREA...WITH WINDS EVENTUALLY SWITCHING ONSHORE MOST PLACES BY LATE AFTERNOON. THE WINDS WILL COME DOWN A BIT ON MONDAY AND TUESDAY WITH WEAK HIGH PRESSURE BUILDING INTO THE AREA. WINDS AND SEAS SHOULD STAY BELOW ADVISORY CRITERIA THROUGH THE PERIOD. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...NONE. SC...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 325 AM EDT THU JUL 7 2011 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-080730- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 325 AM EDT THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 rip current. Local standard time, as filed.
Lifeguards reported 16 rip current related rescues were necessary at the Tybee Island, Georgia beaches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2011Every state in 2011This day in weather historyWarnings in Georgia, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333663.